Missouri, 2023

Flash Flooding and Flood in Missouri, August 3, 2023

August 3, 2023 · NWS PAH · 5 events in 5 counties and zones

Northwest to southeast oriented bands of thunderstorms moved southeast, training over the same areas for several hours. A strong and very moist low-level wind flow fed the storms, with 850 mb winds generally from 35 to 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Northwest to southeast oriented bands of thunderstorms moved southeast, training over the same areas for several hours. A strong and very moist low-level wind flow fed the storms, with 850 mb winds generally from 35 to 40 knots. Tropical precipitable water values were estimated to be between 2 and 2.4 inches. Instability was sufficient for strong updrafts, with 1000 to 2000 J/kg of elevated cape near the confluence of the Ohio and Mississippi Rivers. The focus for the heaviest rain was from southeastern Missouri into far western Kentucky, northeast of a surface warm front draped across the central Missouri/Arkansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 5:46 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 3, 5:46 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
646 AM CDT Thu Aug 3 2023

.UPDATE...
Issued at 646 AM CDT Thu Aug 3 2023

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 405 AM CDT Thu Aug 3 2023

Very busy night, so will try to be brief.

Will leave the Flood Watch intact for the entire region through
18z. The main area of concern will be along and west of the
Mississippi, as more intense convection slides southeast over that
region. We will also have to keep an eye on the far northeast for
any training up there, although the convection there is much
weaker. The general consensus is for the entire area to be dry by
18Z, so the end time looks good.

As for the Heat Advisory, we added Carter and Wayne counties.
There is a lot of variability in the guidance temperatures today,
the worst being the HRRR with around 100F! Most dewpoint guidance
has at least middle 70s, so if they get some sunshine over there,
it could get pretty disgusting. We could conceivably need to
expand it over the rest of southeast Missouri, depending on cloud
cover.

There is a signal in the guidance for another round of nocturnal
convection late tonight into Friday morning, mainly over southeast
Missouri and into the Purchase Area. The low-level warm advection
will be much weaker and accordingly, WPC QPF is well under an
inch. However, depending on how bad things get with this current
event, we could need a more focused Flood Watch, especially if the
QPF increases in the 12Z cycle.

It sounds like a broken record, but another round of nocturnal
convection will be possible late Friday night into Saturday.
However, the flow aloft will become nearly zonal, so there may be
more progress into the eastern half of the area through the day
Saturday.

The NBM temperatures were generally accepted through the period.
With the possible exception of southeast Missouri today, high
temperatures will be at or below normal. Lows will be a few
degrees above normal through the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 405 AM CDT Thu Aug 3 2023

A storm system will move eastward from the northern Plains into
the Great Lakes by Sunday night. This will push a cold front
through the area late Sunday or Sunday night. The models indicate
that there will be some pretty good westerly flow aloft along and
even a bit ahead of the front, so there could be some decent shear
to play with in the warm sector. Dewpoints will be in the middle
70s, so assuming some decent sunshine, we should be plenty
unstable to support severe storms, given the expected shear.

Behind the cold front, the entire region should be dry with lower
humidity and below normal temperatures Monday through Wednesday.
South winds will return Wednesday, and another storm system and
cold front could impact the Quad State Wednesday night into next
Thursday.

&&

.AVIATION...
Issued at 646 AM CDT Thu Aug 3 2023

TSRA with IFR or lower conditions will continue to stream over
KCGI through 15Z or so. Less intense TSRA with more prevailing
MVFR rain will impact KPAH this morning. Elsewhere the
precipitation is likely done, however, IFR or lower ceilings are
expected through the morning at the northern sites. Improvement
to VFR is expected throughout the region this afternoon. More SHRA
will be possible at KCGI tonight. In the absence of showers, fog
or low cloud formation will be possible throughout the region
overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 PM CDT this afternoon for ILZ075>078-080>094.

MO...Flood Watch until 1 PM CDT this afternoon for MOZ076-086-087-100-
     107>112-114.

     Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ100-107>110-114.

IN...Flood Watch until 1 PM CDT /2 PM EDT/ this afternoon for INZ081-
     082-085>088.

KY...Flood Watch until 1 PM CDT this afternoon for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Aug 3, 3:48 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 AM CDT Thu Aug 3 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 AM CDT Thu Aug 3 2023 /548 AM EDT Thu Aug 3 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch continues until 1 PM for the entire region. The
area of greatest concern for heavy rainfall and flash flooding
is over southeast Missouri where training of storms is likely.

A Heat Advisory is in effect for areas to the west of a Greenville
to New Madrid Missouri line. Please see the Advisory for details.

The chance of thunderstorms will return tonight, mainly over
southeast Missouri. Flooding issues cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for all or a portion of the
region each day. A few severe storms are possible Sunday afternoon
and evening as a cold front moves through the region.

Triple digit heat indices will be possible Friday and Saturday,
mainly over southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any heavy rainfall and flooding they
encounter this morning.

DRS

In the hours before

Special weather statement, Aug 3, 3:29 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
429 AM CDT Thu Aug 3 2023

MOZ086-087-100-110-031015-
Wayne MO-Stoddard MO-Bollinger MO-Cape Girardeau MO-
429 AM CDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of Bollinger,
northeastern Wayne, southwestern Cape Girardeau and northwestern
Stoddard Counties through 515 AM CDT...

At 428 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marquand, or 7 miles southeast of Fredericktown, moving southeast at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Marble Hill, Grassy, Leopold and Advance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9014 3760 9015 3760 9011 3723 8960
      3723 8962 3722 8962 3722 8965 3720 8965
      3720 8968 3714 8972 3714 8976 3709 8979
      3707 8978 3705 8980 3701 9023 3731 9039
TIME...MOT...LOC 0928Z 320DEG 42KT 3747 9024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DWS
Special weather statement, Aug 3, 4:17 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
517 AM CDT Thu Aug 3 2023

ILZ092-KYZ003-MOZ086-087-110>112-114-031100-
Alexander IL-Carlisle KY-Stoddard MO-Bollinger MO-Cape Girardeau MO-
New Madrid MO-Scott MO-Mississippi MO-
517 AM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of southern Alexander,
northwestern Carlisle, southeastern Bollinger, Mississippi, Scott,
northern New Madrid, southern Cape Girardeau and Stoddard Counties
through 600 AM CDT...

At 517 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kelso to near Oran to near Advance. Movement
was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Benton, Morley and Hay-Wood City around 525 AM CDT.
  Bloomfield, Miner and Horseshoe Lake Conservation Area around 535
  AM CDT.

Other locations in the path of these storms include Bertrand, Essex,
Charleston, Cairo, Morehouse, Sikeston, East Prairie, Wyatt,
Anniston, Canalou, Matthews and Farrenburg.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 21.
 Interstate 55 between Mile Markers 49 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 9011 3708 9011 3709 9013 3712 9015
      3715 8980 3731 8959 3696 8910 3695 8910
      3692 8908 3692 8907 3688 8905 3664 8933
      3659 8985
TIME...MOT...LOC 1017Z 321DEG 40KT 3720 8955 3706 8971 3707 8998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Aug 3, 4:34 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
534 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Flash Flood      Cisne                   38.51N 88.44W
08/03/2023                   Wayne              IL   Law Enforcement

            US 45 is closed due to flooding north of
            Cisne.

0228 AM     Flash Flood      1 N Albion              38.39N 88.06W
08/03/2023                   Edwards            IL   Law Enforcement

            Water was reported covering Route 130 about
            1 mile north of Albion at 228 AM. Semi
            driver relayed to dispatch that it felt like
            the water was trying to sweep the semi-truck
            off the road.

&&

RJP
Special weather statement, Aug 3, 4:49 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
549 AM CDT Thu Aug 3 2023

KYZ001>003-006-MOZ110-112-114-031115-
Carlisle KY-Graves KY-Fulton KY-Hickman KY-Stoddard MO-New Madrid MO-
Mississippi MO-
549 AM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of Fulton, western
Carlisle, Hickman, southern Graves, southeastern Mississippi, New
Madrid and southeastern Stoddard Counties through 615 AM CDT...

At 548 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bardwell to near East Prairie to near
Canalou. Movement was southeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bardwell, Big Oak Tree State Park and Towosahgy State Historic
  Site around 555 AM CDT.
  Dorena around 600 AM CDT.
  Hickman and Clinton around 605 AM CDT.

Other locations in the path of these storms include Fulgham and
Cayce.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 1 and 17.
 Interstate 55 between Mile Markers 33 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3640 8959 3640 8967 3643 8972 3639 8975
      3639 8989 3668 8991 3672 8937 3693 8909
      3656 8849 3650 8849 3651 8932 3650 8942
      3646 8946 3647 8950 3650 8949 3650 8953
      3646 8952 3643 8955 3637 8951 3636 8956
TIME...MOT...LOC 1048Z 316DEG 50KT 3689 8910 3672 8934 3669 8972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Aug 3, 5:46 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
646 AM CDT Thu Aug 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     Flood            2 ESE Owensville        38.26N 87.65W
08/03/2023                   Gibson             IN   Trained Spotter

            Water over State Route 168 between
            Owensville and Fort Branch at the 2, 3, and
            5 mile markers.

&&

RJP
Special weather statement, Aug 3, 5:52 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
652 AM CDT Thu Aug 3 2023

ILZ088-092-093-KYZ003-004-MOZ110>112-114-031230-
Alexander IL-Union IL-Pulaski IL-Carlisle KY-Ballard KY-Stoddard MO-
New Madrid MO-Scott MO-Mississippi MO-
652 AM CDT Thu Aug 3 2023

...Strong thunderstorms will impact portions of southwestern Union,
southwestern Pulaski, Alexander, western Carlisle, Ballard,
Mississippi, Scott, northeastern New Madrid and northeastern Stoddard
Counties through 730 AM CDT...

At 651 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Girardeau to near Dutchtown to near
Advance. Movement was southeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Scott City, Kelso and Cape Girardeau Airport around 655 AM CDT.
  Oran and Benton around 700 AM CDT.
  Morley, Tamms, Hay-Wood City and Olive Branch around 705 AM CDT.
  Horseshoe Lake Conservation Area around 710 AM CDT.

Other locations in the path of these storms include Miner, Mounds,
Mound City, Charleston, Cairo, Bertrand, Wyatt, East Prairie, La
Center, Wickliffe, Barlow, Anniston and Bardwell.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 1 and 15.
 Interstate 57 in Missouri between Mile Markers 1 and 21.
 Interstate 55 between Mile Markers 50 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8953 3711 8993 3713 8989 3713 8976
      3714 8976 3715 8970 3718 8970 3720 8965
      3722 8965 3722 8962 3723 8962 3725 8949
      3728 8952 3731 8951 3734 8948 3734 8944
      3738 8942 3707 8886 3705 8886 3684 8902
TIME...MOT...LOC 1151Z 308DEG 53KT 3736 8946 3723 8962 3713 8983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP

The radar

The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bollinger

When
August 3, 5:58 AM CST to 10:30 AM CST
Where
Bollinger County, 1.47 mi SSW of Sedgewickville to 1.66 mi E of Patton Jct
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.500, -89.929

Several streets were flooded in Patton. Highway 34 was flooded in Marble Hill. Flash flooding of Crooked Creek inundated a park in Marble Hill. At the co-op station in Marble Hill, the 12-hour rainfall total ending late in the morning of the 3rd was 5.83 inches. The 36-hour rainfall total was 7.38 inches.

Flood, New Madrid

When
August 3, 6:45 AM CST to 9:30 AM CST
Where
New Madrid County, 2 mi N of Portageville to 2 mi W of Portageville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.459, -89.700

Street flooding was reported in Portageville.

Flash Flood, Scott

When
August 3, 7:36 AM CST to 10:30 AM CST
Where
Scott County, 1.64 mi ESE of Caney Creek to 1.68 mi WSW of Salcedo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.117, -89.655

A photo posted on social media showed flooded streets and water threatening homes in Sikeston. Emergency management reported flash flooding of County Road 217 east of Chaffee. A trained spotter reported street flooding in Diehlstadt. A personal weather station in Benton measured 6.29 inches from midnight to late afternoon on the 3rd.

Flash Flood, Cape Girardeau

When
August 3, 7:49 AM CST to 10:30 AM CST
Where
Cape Girardeau County, 0.47 mi SW of Sharpsboro to 3.96 mi NW of Arbor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.216, -89.727

Water was over Highway 25 near the community of Arbor. The rainfall total from midnight to late afternoon at a site in west central Cape Girardeau County was 4.29 inches.

Flash Flood, Stoddard

When
August 3, 8:32 AM CST to 10:30 AM CST
Where
Stoddard County, 2.64 mi NW of Advance to 1.86 mi SW of Brownwood
Cause
Heavy Rain
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
37.131, -89.948

Streets were flooded, and there were homes with flooded basements in Advance. A personal weather station in Advance measured 5.86 inches from midnight to late afternoon on the 3rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121624, 1121735, 1121646, 1121632, 1121638.